Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 47, NWS Louisville, KY

November 11, 2004Butler County, Grayson County, Kentucky

NWS Louisville, KY issued this flash flood warning at Nov 11, 2004, 5:29 PM CST for Butler County, Grayson County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 11, 2004, 5:29 PM CST (23:29 UTC)
Expired
Nov 11, 2004, 7:30 PM CST
In force
2 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Butler County, KY, Grayson County, KY

The radar

The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 112331
FFWLMK
KYC031-085-120130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
529 PM CST THU NOV 11 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY
  GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 730 PM CST

* AT 524 PM CST...WEATHER SERVICE RADAR IS TRACKING AN AREA OF 
MODERATE TO HEAVY RAIN MOVING OVER GRAYSON AND BUTLER COUNTIES. 
RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY FALLEN OVER THE AREA 
TODAY.

ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE FORECAST IN THE 
WARNED AREA. THIS WILL LIKELY LEAD TO FLASH FLOODING. LAW 
ENFORCEMENT HAS ALREADY REPORTED THAT SMALL CREEKS ARE BECOMING 
FULL, AND WITH ADDITIONAL RAINFALL, MORE SERIOUS FLOODING MAY OCCUR 
ESPECIALLY IN THOSE AREAS THAT ARE PRONE TO FLOODING. THE HIGHEST 
THREAT AT THIS TIME IS ACROSS THE WESTERN HALF OF GRAYSON COUNTY AND 
ACROSS THE NORTHERN HALF OF BUTLER COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3707 8693 3720 8691 3733 8681 3731 8676
      3739 8662 3736 8648 3742 8661 3755 8665
      3760 8651 3756 8642 3759 8625 3755 8611
      3741 8604 3733 8610 3735 8648 3717 8641
      3719 8662 3701 8668

$$
XXV
1 follow-up statement
000 
WGUS73 KLMK 120105
FFSLMK
KYC031-085-120130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
704 PM CST THU NOV 11 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM CST FOR BUTLER AND
GRAYSON COUNTIES...

AT 658 PM CST...WEATHER SERVICE RADAR INDICATED ANOTHER BAND OF RAIN 
MOVING INTO BUTLER AND GRAYSON COUNTIES. ADDITIONAL PERIODS OF 
MODERATE TO HEAVY RAIN ARE LIKELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3707 8693 3720 8691 3733 8681 3731 8676
      3739 8662 3736 8648 3742 8661 3755 8665
      3760 8651 3756 8642 3759 8625 3755 8611
      3741 8604 3733 8610 3735 8648 3717 8641
      3719 8662 3701 8668

$$
XXV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 11, 4:20 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 11, 4:20 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
520 PM EST THU NOV 11 2004

...SHORT TERM UPDATE...
BAND OF WIDESPREAD MODERATE RAIN MOVING OVER CENTRAL PARTS OF THE
LMK FA, WITH ADDITIONAL RAINFALL REDEVELOPING OVER WRN KY INTO SE
MO. ALL THIS ACTIVITY ASSOC WITH A RELATIVELY SLOW MOVING MID LEVEL
LOW JUST TO THE WEST OF KPAH AT THIS TIME. WE EXPECT MODERATE RAINS
TO CONTINUE THROUGH AT LEAST MIDNIGHT, WITH STORM TOTALS NEARING 2
TO 3 INCHES IN MANY AREAS. OUR RADAR WAS APPARENTLY UNDERESTIMATING
RAINFALL WHEN COMPARED TO LOCAL GAUGES, SO AROUND 21Z WE SWITCHED
THE Z-R RELATIONSHIP TO SOMETHING MORE REPRESENTATIVE OF THE
ENVIRONMENT. A NUMBER OF COUNTIES ARE UNDER URBAN/SMALL STREAM FLOOD
ADVISORIES RIGHT NOW, AND WE ANTICIPATE MORE WILL BE ISSUED THIS
EVENING WITH 3 HOUR FLOOD GUIDANCE VALUES AROUND 1.5-2 INCHES. THIS
SHOULD COVER IT, BUT WARNINGS MAY BE NEEDED SHOULD WE GET SOME
TRAINING OF HIGHER REFLECTIVITIES. XXV

---

PREVIOUS DISCUSSION FOLLOWS BELOW.

SHORT TERM: TONIGHT THRU SATURDAY EVENING:
MODELS IN FAIRLY GOOD AGREEMENT WI SFC LOW MVG ENE ACRS SRN KY
TONIGHT INTO FRIDAY MRNG...FOLLOWED BY CLEARING SKIES DURING FRIDAY
AFTERNOON AND NIGHT AS COLD HIGH PRESSURE DEVELOPS ACROSS FA. GOOD
CHANCE FOR SOME FROST AND/OR SOME FREEZING TEMPS ON SAT AND SUN
MORNINGS.

HEAVIEST PCPN FIRST HALF OF TONIGHT AND THEN DIMINISHING PCPN CHCS
AFTER MIDNIGHT WEST AND IN THE EAST BY MORNING. CLEARING SKIES LATE
ON FRIDAY ACROSS NORTH AND WEST AND FA WIDE BY EARLY FRIDAY NIGHT.
AN ADDITIONAL INCH OR SO OF PCPN POSSIBLE SOME SECS OVERNIGHT.

THERE HAS BEEN A FEW STROKES OF LIGHTNING FROM TIME TO TIME BUT NOT
ENUF TO WARRANT MENTIONING IN THE FCST TEST.

IN THE EXTENDED...(SATURDAY NIGHT THROUGH THURSDAY)
THE UPPER AIR PATTERN ACROSS THE CONUS LATE SATURDAY NIGHT WILL
FEATURE A STRONG UPPER LEVEL LOW ACROSS THE DESERT SOUTHWEST...AND
ANOTHER DISTURBANCE MOVING NORTHEAST OFF THE NEW ENGLAND COAST.
CLEAR TO PARTLY CLOUDY SKIES...LIGHT WINDS AND BENIGN WEATHER WILL
EXTEND ACROSS THE LOWER OHIO VALLEY SATURDAY NIGHT THROUGH AT LEAST
WEDNESDAY

VERY STRONG HIGH PRESSURE WILL DEVELOP ACROSS THE GREAT LAKES REGION
SATURDAY AND CONTINUE THROUGH TUESDAY. WITH DESCENDING AIR
UNDERNEATH THIS HIGH AND A DRY EASTERLY FLOW...EXPECT THE FIRST
SEVERAL DAYS OF OF NEXT WEEK TO FEATURE CLEAR COLD NIGHTS AND SUNNY
MILD DAYS. BY LATE TUESDAY...THIS SURFACE HIGH WILL MOVE EAST TOWARD
THE MID ATLANTIC. SURFACE WINDS SHOULD SLOWLY VEER TO THE SOUTH BY
WEDNESDAY. MOISTURE...HOWEVER WILL BE SLOW TO RETURN AS CONTINENTAL
AIR WILL BE IN PLACE ALL ACROSS THE SOUTHEASTERN STATES. IN
ADDITION...WITH THE SLOW EASTWARD MOVEMENT OF THE UPPER LOW ACROSS
THE DESERT SOUTHWEST...RAIN IS ONLY EXPECTED TO BE AS FAR EAST AS
THE SOUTHERN PLAINS BY WEDNESDAY. HAVE ADDED A CHANCE OF RAIN
THURSDAY AS UPPER LOW CROSSING THE LOWER MISSISSIPPI VALLEY INCHES
CLOSER THE THE TENNESSEE VALLEY.

&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

JB
Hazardous weather outlook, Nov 11, 3:15 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EST THU NOV 11 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALF-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-PERRY-
RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
415 PM EST THU NOV 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

AN AREA OF LOW PRESSURE MOVING ACROSS THE LOWER OHIO VALLEY WILL
PRODUCE RAIN...SOMETIMES HEAVY AT TIMES...OVER THE OUTLOOK AREA THIS
EVENING INTO THE OVERNIGHT PERIOD. TOTAL RAINFALL AMOUNTS OF AROUND
2 INCHES ARE EXPECTED WITH 3 TO 4 INCHES OF RAIN POSSIBLE IN SOME
LOCATIONS. THIS HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADS AND UNDERPASSES AND WILL REDUCE VISIBILITIES. ALSO...SOME
SMALL STREAMS MAY BE COME SWOLLEN AND FLOW OUT OF THEIR BANKS DUE TO
THE HEAVY RAIN. REMEMBER, DO NOT DRIVE OVER ROADS COVERED WITH WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ARE REQUESTED TO REPORT ANY FLOODING
PROBLEMS ACROSS THE OUTLOOK AREA.

SCHOTT

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.